Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Apr 18, 2002, 6:45 PM EDT for Baraga County, Houghton County, Michigan. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 6:45 PM EDT (22:45 UTC)
- Expired
- Apr 18, 2002, 7:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Baraga County, MI, Houghton County, MI
The radar
The Marquette radar (KMQT), 81 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:50 PM EDT | Hail 0.88 | Nisula, MI | Nickel sized hail was reported. |
| Apr 18, 7:00 PM EDT | Hail 1 | Pelkie, MI | 1 inch diameter hail was reported. |
| Apr 18, 7:00 PM EDT | Hail 1 | Pelkie, MI | 1 inch hail was reported. |
| Apr 18, 7:20 PM EDT | Hail 0.88 | Keweenaw Bay, MI | Nickel sized hail was reported. |
| Apr 18, 7:29 PM EDT | Hail 0.75 | Nisula, MI | 3/4 inch hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 6:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 460 m²/s²
- 0-3 km storm-relative helicity
- 766 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 182245 SVRMQT MIC013-061-182330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 644 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN SOUTHERN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN * UNTIL 730 PM EDT * AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF KENTON...OR ABOUT 19 MILES SOUTHWEST OF BARAGA. THE STORM WAS MOVING NORTHEAST AT 50 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALSTON AT 650 PM EDT BARAGA...PELKIE AT 700 PM EDT ASSININS...LANSE AT 705 PM EDT PEQUAMING...KEWEENAW BAY...ARNHEIM AT 710 PM EDT SKANEE AT 720 PM EDT POINT ABBAYE AT 725 PM EDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN VOSS WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:55 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 18, 4:55 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
455 PM EDT THU APR 18 2002
RAIN AND SVR CHANCES THIS EVENING...THEN EXTENT OF COOLING AND POSSIBLE LK
EFFECT PRECIP FRI NGT/SAT ARE FOCUSES.
WARM FRONT SURGING AS FAR NORTH AS IRON COUNTY WITH STABLE NE FLW
OFF LK SUPERIOR JUST TO EAST OVR FAR WRN GOGEBIC INTO NW WI. SFC
DWPTS JUST SOUTH OF WARM FRONT SURGING ABOVE 60F. MAIN COLD FRONT
STILL OFF TO WEST ENTERING ERN MN...WITH ARX/GRB/DLH/MQT RADARS
SHOWING CLUSTERS OF THUNDERSTORMS FORMING IN WARM SECTOR...BREAKING
STRONG MID LEVEL CAP. MAIN SHRTWV ENERGY SLIDING WELL TO NORTHWEST
OVR DAKOTAS...WITH SWATH OF LGT SNOW.
UNTIL COLD FRONT PASSES...THREAT FOR TS AND HVY SHRA PERSISTS
ESPECIALLY OVR SCNTRL ZONES AS H85 JET INTERACTS WITH HIGHER LAPSE
RATES ALONG AND NORTH OF WARM FRONT. MAIN THREAT THIS EVENING IS
SUPERCELLS WITH POSSIBILITY OF LARGE HAIL AND ISOLATED TORNADOES. K
INDEX ABOVE 35 AND H85 DWPTS ABOVE 10C SUPPORTS HEAVIER RAINS WITH
HEAVIEST TS...SO WL MENTION HVY RAIN. HAVE CONTINUED FLOOD WARNINGS
FOR GOGEBIC/ONTONAGON...WITH MAJORITY OF RAINFALL ALREADY OCCURRING
AND ANY RAINFALL TONIGHT EXPECTED TO BE LIGHT. ALTHOUGH WITH LATEST
DEVELOPMENT OF TS THERE COULD BE SOME LOCALLY HEAVY RAIN OVR FAR ERN
GOGEBIC COUNTY THIS EVENING. HAVE CONTINUED FLOOD WATCH FOR SRN
COUNTIES...AS DEFINED BLO...BUT HAVE DECLINED TO KEEP IT GOING OVR
ALGER/LUCE COUNTIES AS HEAVIEST RAINS FM TONIGHTS SHRA/TS SHOULD
REMAIN GENERALLY TO SOUTH.
AFT FRONT PUSHES THROUGH TONIGHT...COOLER AND DRIER CONDS LOOK TO
DOMINATE THROUGH NEXT FEW DAYS. ETA/AVN SHOWING SHRTWV SLIDING
THROUGH SAT...BUT LACKING DEEPER MOISTURE AND Q-VECTOR CONVERGENCE
SO WL LEAVE FCST DRY ATTM. HAVE SET SAT FOR COOLEST DAY...BUT STILL
WITH SOME MIXING TEMPS INTO 40S LOOK REASONABLE...ABOVE GUIDANCE.
ALTHOUGH THERMAL TROUGH MAKES IT FEASIBLE FOR LES FRI NIGHT INTO SAT
(DLT T/S AS HIGH AS 13C)...THINK LACK OF H100-H85 MOISTURE WL
PROHIBIT SIG LK EFFECT ACTIVITY.
EXTENDED...COOLER INITIALLY AS MID LEVEL TROUGH SLIDES ACROSS NCNTRL
CONUS BUT TEMPS LOOK TO REBOUND TO NORMAL-SLIGHTLY ABOVE NORMAL
EARLY NEXT WEEK. RAIN CHANCES DELAYED TIL TUE-WED WITH COOLER TEMPS
AGAIN THU WITH POSSIBLE RAIN OR SNOW.
.MQT...FLOOD WRNG TONIGHT MIZ002-009.
FLOOD WATCH TONIGHT MIZ011>014.
SMALL STREAM FLOOD ADVY MIZ003>005-010.
GALE WRNG E HALF LK SUPERIOR.
JLAIn the hours before
Local storm report, Apr 18, 4:58 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
458 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM CEDAR RIVER MI 1.00 INCH HAIL
04/18/02 MENOMINEE
TRHSpecial weather statement, Apr 18, 5:57 PM EDT, 48 minutes before
MIZ004-005-010>013-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 557 PM EDT THU APR 18 2002 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 PM EDT (1000 PM EDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... MARQUETTE...BARAGA...DELTA...MENOMINEE...DICKINSON...IRON... THIS INCLUDES THE FOLLOWING LOCATIONS... AMASA...CHANNING...COVINGTON...CRYSTAL FALLS...ESCANABA...FELCH... FOSTER CITY...GLADSTONE...GWINN...HERMANSVILLE...IRON MOUNTAIN... IRON RIVER...KINGSFORD...LA BRANCHE...NORWAY...POWERS...RAPID RIVER...ROCK...STAMBAUGH...WATSON AND WITCH LAKE REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. JLA WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Apr 18, 5:57 PM EDT, 48 minutes before
MIZ004-005-010>013-190300- SPECIAL WEATHER STATEMENT...CORRECTION FOR EFFECTIVE TIME NATIONAL WEATHER SERVICE MARQUETTE MI 557 PM EDT THU APR 18 2002 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... MARQUETTE...BARAGA...DELTA...MENOMINEE...DICKINSON...IRON... THIS INCLUDES THE FOLLOWING LOCATIONS... AMASA...CHANNING...COVINGTON...CRYSTAL FALLS...ESCANABA...FELCH... FOSTER CITY...GLADSTONE...GWINN...HERMANSVILLE...IRON MOUNTAIN... IRON RIVER...KINGSFORD...LA BRANCHE...NORWAY...POWERS...RAPID RIVER...ROCK...STAMBAUGH...WATSON AND WITCH LAKE REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. JLA WWW.CRH.NOAA.GOV/MQT/
Local storm report, Apr 18, 6:42 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
642 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM THOUSAND ISLAND LAKE MI WIND DAMAGE
04/18/02 GOGEBIC TREES DOWN
0620 PM BRUCE CROSSING MI .75 INCH HAIL
04/18/02 ONTONAGON
TRHThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:56 PM EDT | Severe Thunderstorm Warning | MQT | Menominee | 64 min |
| Apr 18, 4:03 PM EDT | Special Marine Warning | MQT | 57 min | |
| Apr 18, 4:28 PM EDT | Special Marine Warning | MQT | 62 min | |
| Apr 18, 4:28 PM EDT | Special Marine Warning | MQT | 62 min | |
| Apr 18, 4:28 PM EDT | Special Marine Warning | MQT | 62 min | |
| Apr 18, 5:39 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 36 min |
| Apr 18, 6:01 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 39 min |
| Apr 18, 6:10 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 35 min |
| Apr 18, 6:19 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 26 min |
| Apr 18, 6:42 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 63 min |
| Apr 18, 6:56 PM EDT | Flash Flood Warning | MQT | Gogebic, Ontonagon | 4 hr |
| Apr 18, 7:06 PM EDT | Special Marine Warning | MQT | 54 min | |
| Apr 18, 7:06 PM EDT | Special Marine Warning | MQT | 54 min | |
| Apr 18, 7:24 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 51 min |
| Apr 18, 7:29 PM EDT | Severe Thunderstorm Warning | MQT | Baraga | 31 min |
| Apr 18, 7:45 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Apr 18, 7:45 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Apr 18, 7:55 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 20 min |
| Apr 18, 7:58 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 17 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.